Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 16, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 5, 2012, 4:20 AM MDT for Jackson County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2012, 4:20 AM MDT (10:20 UTC)
- Expired
- May 5, 2012, 5:15 AM MDT
- In force
- 55 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Jackson County, SD
The radar
The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 2:19 AM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:31 AM MDT, 49 minutes earlier.
Area forecast discussion, May 5, 3:31 AM MDT, 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 331 AM MDT SAT MAY 5 2012 .DISCUSSION...CURRENT SURFACE MAP SHOWS LOW PRESSURE OVER EASTERN COLORADO WITH A TROUGH EXTENDING NORTHWARD INTO EASTERN MONTANA. NUMEROUS STRONG THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA AS THE UPPER TROUGH APPROACHES FROM THE WEST AND INSTABILITY INCREASES ABOVE THE MOISTENING LOW LEVELS. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA TODAY AS THE UPPER TROUGH APPROACHES AND A BROAD AREA OF QG FORCING SWEEPS ACROSS THE FORECAST AREA. STRONG SUBSIDENCE THEN SETS UP ACROSS THE AREA SATURDAY NIGHT...WITH PRECIPITATION PUSHING EAST OF THE FORECAST AREA LATE. SUNDAY WILL BE VERY WINDY WITH TIGHT PRESSURE GRADIENT IN THE WAKE OF THE COLD FRONT...WILL LIKELY NEED WIND HEADLINES ON THE PLAINS NORTH AND EAST OF THE BLACK HILLS. COLD MID LEVEL TEMPERATURES AND CYCLONIC FLOW SHOULD PROMOTE SOME SHOWER DEVELOPMENT SUNDAY AFTERNOON. EXTENDED...DRY WEATHER AND A SLOW WARMING TREND IS EXPECTED THROUGH MID-WEEK AS A REX BLOCK SETS UP OVER THE WESTERN CONUS. THE NEXT APPROACHING TROF MAY BRING SOME PRECIP TO THE AREA LATE DAY THURSDAY INTO FRIDAY. && .AVIATION...12Z TAFS NUMEROUS SHRA/TSRA ARE EXPECTED TODAY...BRINGING WIDESPREAD MVFR VIS/CIGS WITH LCL IFR CONDITIONS IN HEAVIER PRECIP. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS. GUSTY NORTHWEST WINDS WILL DEVELOP THIS AFTERNOON INTO EARLY THIS EVENING AS A COLD FRONT PUSHES THROUGH THE REGION. CONDITIONS WILL START TO IMPROVE TO VFR LATE THIS EVENING AS PRECIPITATION TAPERS OFF FROM WEST TO EAST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, May 5, 3:42 AM MDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 342 AM MDT SAT MAY 5 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-061400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 342 AM MDT (442 AM CDT) SAT MAY 5 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR OVER THE AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MOST OF WESTERN AND CENTRAL SOUTH DAKOTA TODAY...EXCEPT FOR THE FAR NORTH...NEAR THE NORTH DAKOTA BORDER. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT EASTWARD AND SOUTHWARD FROM THE BLACK HILLS INTO SOUTH CENTRAL SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY VERY WINDY CONDITIONS ARE EXPECTED ON THE PLAINS OF WESTERN SOUTH DAKOTA ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Special weather statement, May 5, 2:46 AM MDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 246 AM MDT SAT MAY 5 2012 SDZ024-026-028-031-072-073-050945- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD- 246 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 345 AM MDT... AT 242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BLACK HAWK...OR 7 MILES NORTHWEST OF DOWNTOWN RAPID CITY...MOVING NORTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN RAPID CITY... RAPID VALLEY... ELLSWORTH AFB... BOX ELDER... NEW UNDERWOOD... HEREFORD... THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 46 AND 80... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4449 10288 4411 10267 4403 10341 4420 10345 TIME...MOT...LOC 0846Z 246DEG 28KT 4415 10331 SCHILD
Special weather statement, May 5, 2:47 AM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 247 AM MDT SAT MAY 5 2012 SDZ024-026-028-050930- CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-RAPID CITY SD- 247 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN LAWRENCE... WESTERN PENNINGTON AND EXTREME SOUTHWESTERN MEADE COUNTIES UNTIL 330 AM MDT... AT 242 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DEERFIELD RESERVOIR...OR 10 MILES NORTHWEST OF HILL CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... MYSTIC... SILVER CITY... PACTOLA RESERVOIR... SHERIDAN LAKE... JOHNSON SIDING... HISEGA... ROCKERVILLE... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4419 10341 4392 10328 4392 10379 4409 10384 TIME...MOT...LOC 0847Z 260DEG 23KT 4402 10369 SCHILD
Special weather statement, May 5, 2:50 AM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 250 AM MDT SAT MAY 5 2012 SDZ028-029-WYZ057-058-050930- CENTRAL BLACK HILLS SD-SOUTHERN BLACK HILLS SD-WESTON WY-WYOMING BLACK HILLS WY- 250 AM MDT SAT MAY 5 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WESTON...NORTHWESTERN CUSTER AND WESTERN PENNINGTON COUNTIES UNTIL 330 AM MDT... AT 247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF DOWNTOWN NEWCASTLE...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HILL CITY... MOON... DEERFIELD... DEERFIELD RESERVOIR... MYSTIC... HARNEY PEAK... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4410 10366 4387 10349 4374 10412 4391 10420 TIME...MOT...LOC 0851Z 250DEG 36KT 4385 10404 SCHILD
Local storm report, May 5, 2:54 AM MDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
254 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM HAIL 3 N JOHNSON SIDING 44.13N 103.43W
05/05/2012 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
DIME SIZED HAIL LASTED FOR 10 MINUTES.
&&
JSCHILDLocal storm report, May 5, 3:18 AM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
318 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 AM HAIL 9 N BOX ELDER 44.25N 103.07W
05/05/2012 E0.25 INCH MEADE SD NWS EMPLOYEE
HAIL COVERS THE DECK.
&&
JSCHILDLocal storm report, May 5, 4:10 AM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 AM MDT SAT MAY 05 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 AM HAIL INTERIOR 43.73N 101.98W
05/05/2012 E1.50 INCH JACKSON SD FIRE DEPT/RESCUE
&&
JSCHILDThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:57 AM MDT | Special Weather Statement | UNR | Lawrence | 48 min |
| May 5, 1:49 AM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Meade, Pennington | 56 min |
| May 5, 1:54 AM MDT | Special Weather Statement | UNR | Meade | 66 min |
| May 5, 2:46 AM MDT | Special Weather Statement | UNR | Pennington | 59 min |
| May 5, 2:47 AM MDT | Special Weather Statement | UNR | Lawrence | 43 min |
| May 5, 2:50 AM MDT | Special Weather Statement | UNR | Custer | 40 min |
| May 5, 2:59 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Pennington | 61 min |
| May 5, 3:45 AM MDT | Severe Thunderstorm Warning | UNR | Haakon, Jackson, Pennington | 60 min |
| May 5, 3:55 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 51 min |
| May 5, 4:27 AM MDT | Special Weather Statement | UNR | Custer | 48 min |
| May 5, 4:39 AM MDT | Severe Thunderstorm Warning | UNR | Custer, Fall River | 66 min |
| May 5, 4:54 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Mellette | 66 min |
| May 5, 5:02 AM MDT | Severe Thunderstorm Warning | UNR | Tripp | 48 min |
| May 5, 5:31 AM MDT | Severe Thunderstorm Warning | UNR | Jackson, Pennington | 59 min |
| May 5, 5:45 AM MDT | Severe Thunderstorm Warning | UNR | Pennington | 60 min |
| May 5, 6:37 AM MDT | Special Weather Statement | UNR | Jackson | 53 min |
| May 5, 7:33 AM MDT | Special Weather Statement | UNR | Mellette | 42 min |
| May 5, 2:48 PM MDT | Wind Advisory | UNR | Butte, Haakon, Harding, Meade, Pennington, Perkins and 1 more | 28 hr |
| May 5, 4:32 PM MDT | Special Weather Statement | UNR | Custer | 58 min |
| May 5, 1:07 AM MDT | Special Weather Statement | UNR | Weston | 53 min |
| May 5, 2:06 AM MDT | Special Weather Statement | UNR | Weston | 54 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.